Hail, Lyon
- When
- August 10, 4:53 AM CST to 4:55 AM CST
- Where
- Lyon County, 0.85 mi SE of Rock Rapids
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.420, -96.170
A cold front pushing across central South Dakota and Nebraska ignited severe storms overnight. With elevated instability of 1000-1500 J/kg and an increasing low-level jet, numerous storms formed along the 700 hPa baroclinic zone with a few taking on bowing characteristics.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A cold front pushing across central South Dakota and Nebraska ignited severe storms overnight. With elevated instability of 1000-1500 J/kg and an increasing low-level jet, numerous storms formed along the 700 hPa baroclinic zone with a few taking on bowing characteristics.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 4:41 AM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 541 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and Tonight) Issued at 236 AM CDT Mon Aug 10 2020 Current obs would indicate a surface boundary oriented from near Yankton northeastward into southwestern MN. Have had a couple of cells try to develop along this feature very early this morning, though in the absence of significant shear they have fallen apart. Although presently convection free, models are still depicting convective development towards 09Z as a subtle shortwave over central SD slides eastward and midlevel frontogenesis increases south of Interstate 90. Although CAPE values will be slowly decreasing toward 12Z, could still see a couple stronger storms south of I-90 into the mid morning hours as bulk shear increases a bit. The main threats would be large hail, and strong winds with model depicted DCAPE running around 1000 J/KG into the early morning. Once convection clears out of our southeast by mid morning, it will be a beautiful day with clearing skies and falling dew points. Highs will run in the upper 70s to around 80. As high pressure drifts across the region tonight, look for clear skies, light winds, and cooler temperatures. Lows will be in the 50s over the entire area. .LONG TERM...(Tuesday through Sunday) Issued at 236 AM CDT Mon Aug 10 2020 The surface ridge will drift off to the east on Tuesday, allowing for a return flow of warmer and moister air as dew points slowly climb back into the 60s. It will remain dry during the day with highs in the lower to mid 80s. Thunderstorm chances return for Tuesday night as a shortwave tracks across the region and instability increases. Shear does not look overly impressive at this point, so thinking that severe chances are on the lower end. For the remainder of the week, a subtle warming trend continues into Friday with highs settling in on the mid and upper 80s as the upper level pattern become nearly zonal through the week. With afternoon dew points running in the lower 70s, it will be humid through the period. There will be periodic thunderstorm chances in the presence of instability and moisture, though hard to pin down timing with subtle shortwaves moving through the upper level flow. The end of the week closes out with slightly cooler weather for next weekend as a frontal boundary slides through the region - though models are handling the timing differently. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 538 AM CDT Mon Aug 10 2020 Scattered thunderstorms, primarily south of Interstate 90 through mid to late morning. Otherwise, VFR conditions expected through the TAF period. Winds will be light into tonight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 318 AM CDT Mon Aug 10 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-110830- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 318 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible though mid morning, mainly from the Interstate 90 corridor and southward. A few of these storms could become strong to severe, with hail to the size of half dollars and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through 10 am.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM HAIL PLANKINTON 43.71N 98.49W
08/10/2020 M1.75 INCH AURORA SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM HAIL 1 SW GREGORY 43.23N 99.43W
08/10/2020 M2.00 INCH GREGORY SD PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TSTM WND GST 2 WSW PICKSTOWN 43.05N 98.57W
08/10/2020 M61 MPH GREGORY SD MESONET
MESONET STATION 244 SD RWIS FT. RANDALL DAM.
&&The Sioux Falls radar (KFSD), 49 km away, was scanning. The volume nearest the first event began at 10:55 UTC.
7 thunderstorm wind, 1 hail. Local standard time, as filed.
Branches and a large part of a tree were down across the road. Property damage costs are rough estimates.
Automated weather station KSUX near Sergeant Bluff measured a peak wind of 58 mph.
Automated weather station KSUX near Sergeant Bluff measured a secondary peak wind of 67 mph.
Iowa RWIS station RSCI4, 1 mile southwest of Moville, measured a peak wind gust of 58 mph. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Several large tree limbs were strewn across Highway 59. Property damage costs are rough estimates.
Four or five large branches were taken down by thunderstorm winds, along with numerous smaller branches. Property damage costs are rough estimates. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Damage occurred to crops in a small area southwest of the Storm Lake Airport. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915194, 915195, 915201, 915203, 915204, 915205, 915200, 922920.